Objective: To describe the clinical features, clinicopathological features, treatment, and outcome of dogs presented for albuterol exposure.
Animals: Thirty-six client-owned dogs presenting for known or suspected albuterol exposure secondary to chewing on albuterol metered-dose inhalers (MDIs).
Measurements and main results: All dogs presented with clinical signs attributable to albuterol exposure. The most common physical examination abnormality was sinus tachycardia, noted in 34 of 36 (94%) dogs. Twenty-seven patients (75%) were admitted to the hospital for therapy, with a median length of hospitalization of 20.5 hours (16.75-24.5). Thirty-two of 36 dogs had serum electrolytes evaluated at admission, with 22 of 32 (69%) presenting with hypokalemia ([K+] < 3.62 mmol/L]). Hyperlactatemia ([lactate] > 2.80 mmol/L) was noted in 23 of 28 (82%) dogs. A negative correlation was found between serum lactate and potassium (r = -0.64, r2 = 0.40, P = 0.0003). Hyperglycemia ([glucose] > 6.44 mmol/L) was noted in 20 of 30 (67%) dogs. Beta antagonist therapy was utilized in 20 of 36 (56%) of dogs.
Conclusions: Although uncommon, albuterol intoxication can lead to significant clinical and electrolyte abnormalities. Albuterol-induced hypokalemia and associated tachyarrhythmias can be successfully managed, and albuterol intoxication has an excellent prognosis for survival to discharge. A minimum database should be evaluated in all dogs presenting for suspected albuterol exposure, with lactate and glucose monitored carefully in dogs with moderate or severe hypokalemia given the correlation found.
Within five hours of presentation, the acidosis had resolved, but the patients potassium concentration was still slightly low (3.3 mmol/L). Within nine hours of presentation, the serum potassium concentration was normal (4.2 mmol/L). The potassium chloride supplementation within the Plasma-Lyte was then changed to 20 mEq/L. The dogs blood pressure and electrocardiogram (ECG) remained normal throughout hospitalization.
An alternative medication used to treat the clinical signs of albuterol toxicosis is esmolol. Esmolol is a specific beta-1 adrenergic blocker that is used to control ventricular arrhythmias. It can be administered to dogs as an initial slow intravenous bolus of 0.25 to 0.5 mg/kg over one or two minutes, followed by a constant rate infusion of 0.01 to 0.2 mg/kg/min.1
About five hours earlier, the owner had discovered an aerosol albuterol inhaler (90 µg/actuation) in the dogs crate with two punctures in it. The owner had used this inhaler only a couple of times. The dose of albuterol the dog was exposed to could not be determined.
Stimulatory signs such as tremors, hyperactivity, and agitation are often well-controlled with benzodiazepines such as diazepam (0.5 to 1 mg/kg intravenously) or midazolam (0.1 to 0.5 mg/kg intravenously).1 Signs of muscle weakness and lethargy often resolve once the patients electrolyte concentrations and heart rate are regulated.
2. Mensching D, Volmer PA. Breathe with ease when managing beta-2 agonist inhaler toxicoses in dogs. Vet Med 2007;102(6):369-373.
Albuterol is used as a human (as well as a veterinary) treatment for asthma. It acts as a selective β2-adrenergic receptor agonist to provide bronchodilation by relaxing smooth muscles in the bronchi. It is short-acting and considered effective for quick relief of symptoms of bronchoconstriction, although it does not relieve long-term inflammation of the airways due to the underlying disease processes. Albuterol and other β2 agonists also cause transient hypokalemia and hypophosphatemia via an unknown mechanism, although both of these are due to intracellular shifts of these ions rather than overall depletion. One hypothesis is that stimulation of the Na-K-ATPase pumps causes intracellular influx of potassium. In addition to its primary purpose of bronchodilation, albuterol also causes peripheral vasodilation and cardiac stimulation. Paradoxical bronchoconstriction has also been reported, as well as exacerbation of asthma symptoms in patients taking large qualities of β2 agonists. The shifts in potassium can also cause cardiac arrhythmias including ventricular arrhythmias due to delayed repolarization of the myocardium. These mechanisms can, of course, be life-threatening if not identified and addressed promptly.
The recent retrospective study showed a good outcome for all 36 dogs included, both those who underwent inpatient and outpatient management. While the average hospital stay for those who were managed as inpatients was around 20 hours, most patients who can be supported through the first 12-18 hours will not have residual signs. However, patients reported to develop arrhythmias or who may have already had underlying cardiac disease are at a higher risk and the prognosis may be more guarded in these cases. By taking a complete history, basic diagnostics, and symptomatic care, a positive outcome is usually achieved.
If admission to a hospital is possible, intravenous fluid therapy should be implemented for cardiovascular support. Potassium supplementation should be started if hypokalemia is noted. Propranolol, which acts as a non-selective β-blocker, can be used as a specific antagonist to treat the tachycardia and should be administered intravenously at 0.02-0.06mg/kg every 8 hours to effect. To control hypertension, esmolol (loading dose of 50–200mcg/kg IV slowly to effect over 1–2 minutes, then 50–200mcg/kg/min as needed) or metoprolol (0.5mg/kg every 12 hours) can be considered as a more specific β1-blocker. While ventricular arrhythmias were seen in only one patient during the retrospective study mentioned earlier, they have been reported throughout the literature and lidocaine can be administered to control these should they arise. Electrocardiogram monitoring for heart rate and rhythm should be strongly considered, and monitoring of serum potassium and phosphorus should be performed every 4-6 hours for 12 hours.
The route of exposure for the veterinary patient depends on the prescribed form of the albuterol. In all species, including humans, it is most commonly prescribed as an aerosol in a canister which when punctured immediately delivers a dose via inhalation or exposure through the mucus membranes. Asthma inhalers often contain up to 200 intended doses, depending on brand and number of previous uses. If a canister is chewed and punctured, it can potentially administer a severe overdose in a very short period of time. Ingestion of an oral form of the medication is another possible route of exposure. The clinical signs most commonly seen include sinus tachycardia, tachypnea, lethargy and vomiting (see Figure 1). Signs such as collapse and death have also been reported, but this is very uncommon. Patients often appear agitated or, conversely, lethargic. On intake to the hospital they may also be noted to have hypertension or hypotension. Often, exposure to albuterol is documented by the owners, but in the absence of this a full history of potential toxins in the household should be taken.
Toxin ingestion is a common presenting complaint among pets in the emergency room, and of all those incidents, according to the ASPCA Animal Poison Control Center, the most commonly reported is ingestion of human medications. Albuterol ingestion and resulting toxicity is somewhat uncommon, and unlike with the more frequently occurring chocolate or grape toxicity, a veterinarian faced with this situation may not immediately know how to proceed. A retrospective study on this subject was recently published in the Journal of Veterinary Emergency and Critical Care by veterinarians from the Angell Emergency and Critical Care service. This study outlined the pathophysiology, treatments and outcomes for thirty six dogs who presented through the emergency service for albuterol toxicosis. The fortunate news for our patients and their owners is that most dogs tend to do very well with prompt supportive care and for a relatively short duration of hospitalization.
Your saved search Name of saved search: Search terms:
What are the side effects of albuterol in dogs?
How much albuterol is toxic?